Virginia, 2003

Flash Flooding and Flooding in Virginia, June 19, 2003

June 19, 2003 · NWS LWX · 7 events in 4 counties and zones

C. during the pre-dawn hours of the 19th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms with very heavy downpours moved through the western suburbs of Washington D.C. during the pre-dawn hours of the 19th. Another round of heavy rain fell during the early evening hours. Up to 5 inches of rain accumulated across a portion of Fairfax, Loudoun, and Prince William counties by the end of the day. Two inches of rain fell in Alexandria during the evening in less than an hour, causing many roads to flood. In Prince William County, high water was reported on Route 15 and Interstate 66 in the northern portion of the county. In Loudoun County, a small creek along Waxpool Road near the AOL complex in Ashburn overflowed its banks. Just southwest of Dulles Airport where 2 inches was recorded, up to 4 inches of rain may have fallen. Minor flooding was reported on unspecified county roads. In Fairfax County, several roads were closed by flooding in the western and central portion of the county. Hardest hit areas included Chantilly, Reston, and Oakton. Rainfall totals included 5.18 inches in Herndon, 4.81 inches in Chantilly, 3.18 inches between Reston and Tyson's Corner, and 2.46 inches in Reston. Difficult Run overflowed its banks at Brown's Mill Road. The following roads were closed by flooding during and after the morning deluge: Hunter Mill Road, Walney Road, Route 50 at the intersection of Route 28, Lee's Mill Road, White Chimney Road, Hunter Station Road, Brown's Mill Road, Belleview Road, and Woodburn Road. In addition, Telegraph Road and Huntington Road in Kingstowne were flooded during the evening. Twelve homes on Elmwood Avenue in Franconia were also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 8:45 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 18, 8:45 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT WED JUN 18 2003

SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED EARLIER TODAY
GRADUALLY WINDING DOWN WITH THE LOSS OF HEATING FOR THE CENTRAL AND
EASTERN COUNTIES AT THIS TIME. RADAR/SATELLITE COMPOSITE SHOWS A
LARGE AREA OF RAIN WITH SCATTERED THUNDERSTORMS TO THE SOUTHWEST
MOVING NORTHEAST. THIS WILL OVERSPREAD THE AREA LATER TONIGHT.
CURRENT FORECAST HAS A GOOD HANDLE ON PENDING SITUATION. WILL
REFRESH WORDING TO REMOVE CHANCE/EVENING WORDING AND CONTINUE WITH
LIKELY POPS FOR THE REST OF TONIGHT. LATEST SURFACE OBS SHOW TEMPS
AND WIND ON TRACK...SO ONLY COSMETIC CHANGES NEEDED TO THE FORECAST
AT THIS TIME. WILL ALSO REFRESH SPS REGARDING THE RAINFALL POTENTIAL
THROUGH THURSDAY./CPW

...AFTN DISCUSSION.............

RADAR COMPOSITE SHOWS A LARGE AREA OF PRECIP OVER E TN MOVING INTO
SW VA ATTM. THIS IS ASSOC WITH A SIGNIFICANT MID LVL SYSTEM SPINNING
OVER N MISSISSIPPI WHICH IS PUSHING NE TOWARD CWA. BOTH GFS AND ETA
SHOW THIS BATCH OF PRECIP AND ASSOC LIFT MOVING INTO CWA FROM SW TO
NE BETWEEN 00Z AND 08Z. HAVE PUSHED POPS TO CATEGORICAL WHILE THIS
BATCH OF PRECIP PASSES THRU. AROUND 12Z THIS MORNING 850MB LOW WILL
BE DIRECTLY OVERHEAD...THEN EXITS CWA FROM SW TO NE DURING THE
AFTERNOON. PRECIP WILL BECOME MORE SCT AS THE ENERGY PUSHES AWAY THU
AFT.

EXPECTING 0.50 TO 1.5 INCHES OF RAIN TO FALL OVER MOST OF CWA
BETWEEN THIS EVE AND THU EVE. THIS IS BELOW 12 AND 24 HR FLOOD
GUIDANCE BUT WITH HOW WET THE GROUND HAS BEEN WILL ISSUE SPECIAL WX
STATEMENT TO TALK ABOUT PONDING OF WATER ON ROADS AND LOW LYING
AREAS IN ADDITION TO SMALL CREEK/STREAM RISES BY TOMORROW DUE TO
THE QPF.

MMARGRAF

THU NIGHT AND BEYOND...WHAT WAS ONCE A NICE HIGH PRES WEEKEND HAS
DISINTEGRATED INTO A LARGE BOWLING BALL OF A CLOSED LOW OVER THE
EAST. MODL RUNS PROGSVLY GET SLOWR WITH IT AND EXPCT...AND WILL
FORECAST...THAT IT WILL BE SLOWR EXITING THAN THE 12Z GFS HAS. THAT
WILL KEEP A FAIR AMNT OF CLDS AROUND AND POPS THRU THE WEEKEND.
ALTHOUGH IT WILL NOT BE A WASHOUT WEEKEND...I THINK THE FORECAST
WILL SPEAK FOR ITSELF. TEMPS WILL BE COOL WITH A N TO NE FLOW
DEPNDNG ON THE STRENGTH OF ANY WAVES THAT DEVLP ON THE WEAK SFC
FRONT TO OUR SE.

CONSIDER THE CLIMATOLOGY OF THE PATTERN. FOR THE LAST SIX WEEKS
SINCE MAY FIRST...A FULL NINETY PERCENT OF THE DAYS HAVE BEEN CLOUDY
OR MOSTLY CLOUDY...SEVEN TENTHS OR MORE CLOUDY DURING THE DAYLIGHT
HOURS. FURTHERMORE...ALMOST TWO THIRDS OF THE CALENDAR DAYS HAVE HAD
MEASURABLE RAIN...NOT TO MENTION THE TRACE OF RAIN DAYS.  IT/S HARD
TO GO AGAINST THOSE NUMBERS ANYTIME THERE/S UNCERTAINTY IN THE
FORECAST.

AGAIN THERE/S NO STRONG SFC SYSTEM AT THIS POINT TO DRIVE ANY LARGE
SYNOPTC SCALE RAIN...BUT THE SHR INSTAB OF HAVNG THIS LARGE COLD LOW
OVR US WILL CERTAINLY BRING SHRA AT TIMES DURING THE WEEKEND.

GRAD IMPRVE THINGS FOR MON AND LOOKS FAIR ATTM FOR TUE AND WED. NOT
GOING TO GO BELOW A 24 POP THOUGH THRU THE FORECAST PERIOD.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jun 18, 10:30 AM EST, 14 hours 55 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE RAINFALL
COULD BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY. SOME OF THE
RAINFALL COULD BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING.
HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH TUESDAY AT THIS
TIME.

MMARGRAF

In the hours before

Special weather statement, Jun 18, 9:30 PM EST, 3 hours 55 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EDT WED JUN 18 2003

...MODERATE RAINFALL EXPECTED TONIGHT THROUGH THURSDAY AFTERNOON...

AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE MID ATLANTIC
REGION LATE TONIGHT THROUGH EARLY THURSDAY. THIS WILL PRODUCE
PERIODS OF LIGHT TO MODERATE RAIN TONIGHT THROUGH THURSDAY
AFTERNOON. A TOTAL OF 0.5 TO 1.5 INCHES OF RAIN COULD FALL ACROSS
THE AREA THROUGH THURSDAY AFTERNOON.

THIS AMOUNT OF RAINFALL COULD CAUSE WATER TO POND ON ROADS. WATER
MAY ALSO COLLECT IN DITCHES...UNDERPASSES...AND OTHER LOW LYING
AREAS. IN ADDITION...SMALL STREAMS AND CREEKS MAY RISE TO BANKFULL
BY THURSDAY AFTERNOON.

THE RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO CAUSE FLASH
FLOODING OR RIVER FLOODING AT THIS TIME. HOWEVER...AREAS RIVERS MAY
EXPERIENCE RISES TO THREE QUARTER BANKFULL BECAUSE OF THE
SIGNIFICANT RUNOFF EXPECTED DUE TO THE WET GROUND CONDITIONS. A
FLOOD WATCH WILL BE ISSUED IF THE AMOUNT OF EXPECTED PRECIPITATION
INCREASES AND WIDESPREAD FLOODING BECOMES A THREAT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER EVENT.

CPW

The radar

The Sterling radar (KLWX), 30 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Prince William

When
June 19, 1:25 AM EST to 2:25 AM EST
Where
Prince William County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

Route 15 and Interstate 66 were flooded.

Flash Flood, Fairfax

When
June 19, 2:25 AM EST to 5:00 AM EST
Where
Fairfax County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Numerous roads were closed by flooding.

Flash Flood, Loudoun

When
June 19, 2:30 AM EST to 5:00 AM EST
Where
Loudoun County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Roads and small streams flooded.

Flood, Loudoun

When
June 19, 6:15 AM EST to 12:30 PM EST
Where
Loudoun forecast zone
Reported by
TRAINED SPOTTER

Water lingered across roads and continued to keep small stream levels high.

Flood, Fairfax

When
June 19, 6:30 AM EST to 9:30 AM EST
Where
Fairfax forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Small streams remained out of their banks and were slow to recede.

Flash Flood, Fairfax

When
June 19, 5:30 PM EST to 11:00 PM EST
Where
Fairfax County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Roads were flooded in Great Falls, Vienna, and Kingstowne. Twelve houses were flooded in Franconia.

Flash Flood, Alexandria (C)

When
June 19, 8:00 PM EST to 9:00 PM EST
Where
Alexandria (C) County, Alexandria
Reported by
EMERGENCY MANAGER
Coordinates
38.805, -77.047 (the zone’s center; the record gives no point)

Many roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370120, 5370121, 5370466, 5370467, 5370197, 5370198, 5370468.